Double trouble: NZ issues warnings to GSK & AFT for ‘twin’ products

By Flora Southey contact

- Last updated on GMT

iStock/ksushachmeister
iStock/ksushachmeister

Related tags: Marketing, Reckitt benckiser

The New Zealand Commerce Commission has issued warnings to GlaxoSmithKline and AFT Pharmaceuticals for marketing products which contain the same active ingredients for different indications.

The Commission said the firms had packaged and marketed some ‘twin’ products – in GSK’s Voltaren and Panadol brands, and in AFT’s Maxiclear range – differently, which likely breached the Fair Trading Act​.

“The products in each pair had the same active ingredients but were packaged and marketed for different therapeutic purposes. We concluded that consumers were likely to think that the products were different and treated separated specified ailments,” ​said commissioner Anna Rawlings.

AFT managing director Hartley Atkinson said the firm had agreed to combine the packaging of Maxiclear Cold & Nasal Relief and Maxiclear Hayfever & Sinus Relief to avoid any confusion for customers.

“I can’t speak for other drug companies, but for AFT, our packaging differences have not been about charging more for the same ingredient,” ​Atkinson told in-PharmaTechnologist.

Our Maxiclear products are priced the same at a wholesale level, so for us this has not been about trying to ‘up-sell’ people to what is essentially the same product,” ​he added.

Customer convenience

According to Atkinson, customer convenience drove the decision to market the Maxiclear products differently.

“If you’re standing in a pharmacy looking for a product to help with hayfever, then there will be a Maxiclear product option available to you that can help with your hayfever. That’s better than you having to go off and search elsewhere in the store for a product with those particular ingredients,” ​he said.

A GSK spokesperson similarly said the decision to market ‘twin’ Voltaren and Panadol products was made with the consumer in mind.

“Our intention in marketing certain products around symptoms is to help our consumers choose a product containing an appropriate active ingredient for their condition from the vast array of options available,”​ said the spokesperson.

“We have proactively made changes to some of our product portfolio and packaging to ensure we continue to meet the expectations of regulators and consumers,”​ the spokesperson added.

The Commission said it was happy with the companies’ responses to the warnings.

“We are satisfied with the changes the companies have made, or are in the process of making, in response to our concerns.”

Nurofen in Australia

In April last year​, Reckitt Benckiser was ordered to pay AUD $1.7m ($1.3m) to the Australian Competition and Consumer Commission (ACCC) for misrepresenting its Nurofen Specific Pain products.

The Nurofen Specific Pain products, which were marketed separately in packaging labelled Nurofen Back Pain, Nurofen Period Pain, Nurofen Migraine Pain and Nurofen Tension Headache, were found to contain the same active ingredient, ibuprofen lysine 342mg.

At the time, the ACCC Chairman Rod Sims said, “In taking this enforcement action, the ACCC was particularly concerned that consumers had been misled into purchasing Nurofen Specific Pain Products, and paying more for those products, in the belief that each product was specifically designed for and effective in treating a particular type of pain, when this was not the case.” 

Related news

Show more

Related product